Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Theorems of Krein-Milman type for certain convex sets of operators.


Authors: P. D. Morris and R. R. Phelps
Journal: Trans. Amer. Math. Soc. 150 (1970), 183-200
MSC: Primary 46.10
DOI: https://doi.org/10.1090/S0002-9947-1970-0262804-3
MathSciNet review: 0262804
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a real (or complex) Banach space and $ C(Y)$ the space of continuous real (or complex) functions on the compact Hausdorff space $ Y$. The unit ball of the space of bounded operators from $ M$ into $ C(Y)$ is shown to be the weak operator (or equivalently, strong operator) closed convex hull of its extreme points, provided $ Y$ is totally disconnected, or provided $ {M^ \ast }$ is strictly convex. These assertions are corollaries to more general theorems, most of which have valid converses. In the case $ M = C(X)$, similar results are obtained for the positive normalized operators. Analogous results are obtained for the unit ball of the space of compact operators (this time in the operator norm topology) from $ M$ into $ C(Y)$.


References [Enhancements On Off] (What's this?)

  • [1] W. Bade, Functional analysis seminar notes (unpublished), Univ. of California, Berkeley, 1957.
  • [2] R. M. Blumenthal, J. Lindenstrauss and R. R. Phelps, Extreme operators into $ C(K)$, Pacific J. Math. 15 (1965), 747-756. MR 35 #758. MR 0209862 (35:758)
  • [3] N. Dinculeanu, Vector measures, Internat. Series of Monographs in Pure and Appl. Math., vol. 95, Pergamon Press, New York and VEB Deutscher Verlag, Berlin, 1967. MR 34 #6011b. MR 0206190 (34:6011b)
  • [4] N. Dunford and J. T. Schwartz, Linear operators. Part 1: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302.
  • [5] A. Ionescu Tulcea and C. Ionescu Tulcea, A note on extreme points (unpublished).
  • [6] -, On the lifting property. I, J. Math. Anal. Appl. 3 (1961), 537-546. MR 27 #257. MR 0150256 (27:257)
  • [7] J. L. Kelley, General topology, Van Nostrand, Princeton, N. J., 1955. MR 16, 1136. MR 0070144 (16:1136c)
  • [8] C. Kuratowski, Topologie. Vol. II, Warsaw, 3ième. ed., Monogr. Mat., Tom 21, PWN, Warsaw, 1961. MR 24 #A2958. MR 0054232 (14:892a)
  • [9] N. T. Peck, Extreme points and dimension theory, Pacific J. Math. 25 (1968), 341-351. MR 0238281 (38:6557)
  • [10] A. Pełczyński, Linear extensions, linear averagings, and their applications to linear topological classification of spaces of continuous functions, Dissertationes Math. Rozprowy Mat. 58 (1968). MR 37 #3335. MR 0227751 (37:3335)
  • [11] A. Pełczyński and Z. Semadeni, Spaces of continuous functions. III: Spaces $ C(\Omega )$ for $ \Omega $ without perfect subsets, Studia Math. 18 (1959), 211-222. MR 21 #6528. MR 0107806 (21:6528)
  • [12] R. R. Phelps, Extreme positive operators and homomorphisms, Trans. Amer. Math. Soc. 108 (1963), 265-274. MR 27 #6153. MR 0156224 (27:6153)
  • [13] -, Extreme points in function algebras, Duke Math. J. 32 (1965), 267-277. MR 31 #3890. MR 0179644 (31:3890)
  • [14] -, Lectures on Choquet's theorem, Van Nostrand, Princeton, N. J., 1966. MR 33 #1690.
  • [15] G. L. Seever, Generalization of a theorem of Lindenstrauss (mimeographed notes).
  • [16] I. Singer, Linear functionals on the space of continuous mappings of a compact Hausdorff space into a Banach space, Rev. Math. Pures Appl. 2 (1957), 301-315. (Russian) MR 20 #3445. MR 0096964 (20:3445)
  • [17] J. Cantwell, A topological approach to extreme points in function spaces, Proc. Amer. Math. Soc. 19 (1968), 821-825. MR 37 #4583. MR 0229004 (37:4583)
  • [18] M. A. Rieffel, A characterization of commutative group algebras and measure algebras, Bull. Amer. Math. Soc. 69 (1963), 812-814. MR 27 #4092. MR 0154141 (27:4092)
  • [19] J. L. Taylor, The structure of convolution measure algebras, Trans. Amer. Math. Soc. 119 (1965), 150-166. MR 32 #2932. MR 0185465 (32:2932)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46.10

Retrieve articles in all journals with MSC: 46.10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1970-0262804-3
Keywords: Bounded linear operators, convex sets of operators, extreme operators, Banach space-valued functions, linear operators into $ C(X)$, compact linear operators
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society